Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Springfield, MO

May 20, 2004Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2004, 7:56 AM CDT for Maries County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 7:56 AM CDT (12:56 UTC)
Expired
May 20, 2004, 8:45 AM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Maries County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS53 KSGF 201256
SVRSGF
MOC125-201345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARIES COUNTY IN CENTRAL MISSOURI.

* UNTIL 845 AM CDT.

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FREEBURG...OR ABOUT 11 MILES SOUTHWEST OF LINN...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BELLE BY 825 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3846 9198 3831 9209 3804 9157 3825 9141

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:46 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 20, 3:46 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 AM CDT THU MAY 20 2004

.DISCUSSION...
EARLY THIS MORNING WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL RIDGE
BUILDING INTO THE OZARKS REGION.  AN UPPER DISTURBANCE ON THE
WESTERN PERIPHERY OF THIS RIDGE TOUCHED OFF SOME SHORT-LIVED
CONVECTION ACROSS THE TEXAS PANHANDLE DURING THE EVENING HOURS.
FORECAST CONCERN IS WHETHER OR NOT THIS FEATURE WILL BRING STORMS TO
CENTRAL MISSOURI TODAY.  THE UPPER DISTURBANCE WILL TRACK UP AND
OVER THE MAIN RIDGE...REACHING WESTERN IOWA BY MIDDAY.  THE ETA
BREAKS OUT SOME PRECIPITATION ACROSS MY FAR NORTHERN COUNTIES
BETWEEN 15Z AND 18Z.  THE ATMOSPHERE LOOKS PLENTY UNSTABLE FOR
CONVECTION TODAY(CAPES 2000 TO 4000 J/KG) BUT WARM TEMPERATURES
ALOFT ARE EXPECTED INHIBIT CONVECTIVE DEVELOPMENT.  MODIFIED MESOETA
SOUNDING ACROSS CENTRAL MISSOURI YIELDS CINS IN EXCESS OF 100 J/KG
WHEN USING THE MEAN TEMPERATURE METHOD OF LIFTING.  IN
ADDITION...700 MB TEMPERATURES ARE PROGGED TO BE 11 DEG C.  IF
STORMS DO DEVELOP...CURRENT THINKING IS THEY WOULD FIRE FURTHER NORTH
ACROSS SOUTHERN IOWA WHERE THE CAP BECOMES WEAKER.

NEXT CONCERN IS WITH TEMPERATURES THE NEXT FEW DAYS.  PREVIOUS
FORECAST HAD A GOOD HANDLE ON THIS SO I MADE ONLY A FEW MINOR TWEAKS
TO THE TEMPERATURE GRIDS.  THE AIRMASS ACROSS THE REGION HAD WARMED
GREATLY FROM YESTERDAY...AS 850MB TEMPERATURES INCREASED FROM 16 DEG
C AT 12Z WED...TO 23 DEG C AT 00Z THU. DAILY RECORD TEMPERATURES ARE
IN THE LOW 90S...AND THESE VALUES MAY BE APPROACHED FOR FAVORED
LOCATIONS WEST AND NORTH OF THE OZARKS PLATEAU.  MOS GUIDANCE PROGS
UPPER 80S TO AROUND 90 ACROSS MUCH OF THE REGION WHICH LOOKS
REASONABLE. WITH DEWPOINT VALUES IN THE UPPER 60S TO AROUND 70
TODAY...HEAT INDICES WILL GET INTERESTING THIS AFTERNOON AS VALUES
MAY APPROACH THE MIDDLE 90S FROM EASTERN KANSAS INTO WEST-CENTRAL
AND CENTRAL MISSOURI. 850 MB TEMPERATURES COOL A BIT INTO THE
WEEKEND...BUT HIGHS ARE STILL EXPECTED TO TOP OUT IN THE MIDDLE AND
UPPER 80S FRIDAY THROUGH SUNDAY.

DRY WEATHER LOOKS TO PERSIST FRIDAY AND SATURDAY...AS THE AREA WILL
BE CAPPED WITH ANY BOUNDARIES WELL TO THE NORTH. THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS WILL ARRIVE ON SUNDAY...AS AN UPPER SYSTEM
TO THE NORTH DRAGS A WEAK FRONT INTO THE OZARKS. 30 POPS ACCOUNT
FOR THIS IN THE GRIDS.  FOR THE REMAINDER OF THE EXTENDED...HARD TO
PINPOINT ANY PERIOD WITH A HIGH LIKELIHOOD OF RAINFALL AS ALL OF THE
SIGNIFICANT UPPER LEVEL FEATURES STAY WELL NORTH OF THE OZARKS.  THE
GFS HINTS AT A WEAK BOUNDARY STALLING ACROSS SOUTHERN MISSOURI
TUESDAY NIGHT INTO WEDNESDAY...FOR NOW IVE GOT 20 POPS IN THE GRIDS
TO ACCOUNT FOR THIS.

SAW

&&

.AVIATION...
LOW LEVEL JET HAS DEVELOPED OVER AREAS WEST OF SPRINGFIELD OVERNIGHT
IN RESPONSE TO LEE TROUGH OVER WESTERN KANSAS AND EASTERN COLORADO.
WILL CONTINUE TO CARRY LOW LEVEL WIND SHEAR IN TAF SITES AND WESTERN
TWEB ROUTES UNTIL 14Z. WOULDT BE SURPRISED TO SEE A LITTLE LIGHT FOG
EAST OF SPRINGFIELD BEFORE SUNRISE WHERE DEWPOINT SPREADS ARE ONE TO
TWO DEGREES AND WINDS ARE 5 KTS OR LESS. SURFACE WINDS HAVE KEPT
BOUNDARY LAYER WELL MIXED OVERNIGHT WEST OF SPRINGFIELD...SO WILL
CONTINUE VFR VISIBILITY. WILL ONLY HAVE SCATTERED HIGH CLOUDS
STREAMING OVER THE REGION AROUND NORTH SIDE OF UPPER RIDGE CENTERED
OVER EASTERN TEXAS. MAY SEE A FEW AFTERNOON CUMULUS OVER NORTHERN
TWEB ROUTES BUT GENERALLY VFR CEILINGS ARE EXPECTED.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 20, 6:00 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU MAY 20 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HAIL TO THE
  SIZE OF NICKELS AND WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY ALONG AND NORTH OF A LAMAR TO SALEM LINE
  THROUGH THIS AFTERNOON.

  DISCUSSION:

  WEAK UPPER LEVEL DISTURBANCES WILL INTERACT WITH AN UNSTABLE
  AIRMASS ACROSS THE REGION TODAY...ALLOWING THUNDERSTORMS TO
  DEVELOP OVER LOCATIONS GENERALLY NORTH OF INTERSTATE 44.  A WARM
  LAYER OF AIR ALOFT IS EXPECTED TO KEEP THE ACTIVITY ISOLATED IN
  NATURE. HOWEVER...ANY STORMS WHICH DO FORM HAVE THE POTENTIAL TO
  PRODUCE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A FRONTAL SYSTEM WILL PUSH INTO THE REGION ON SUNDAY...BRINGING A
  CHANCE OF THUNDERSTORMS TO SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...AS
  THUNDERSTORMS ARE EXPECTED TO BE ISOLATED.

SAW

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.